Affordable Access

Publisher Website

Effect of epinephrine and norepinephrine on the electrocardiogram of 100 normal subjects∗

The American Journal of Cardiology
Publication Date
DOI: 10.1016/0002-9149(60)90124-7


Abstract Electrocardiograms were registered during infusions of epinephrine and norepinephrine, 0.2 to 0.3 μg. per kg. per minute, in 100 normal young adults. Epinephrine caused increase of heart rate (a decrease occurred when the hypertensive effect was great), lower voltage of the T wave, elevation and earlier appearance of the U wave, and depression of the S-T segment. Inversion of the T wave in lead II and sometimes also in leads V 4 to V 6 occurred in about 10 per cent of the subjects, while in about 10 per cent the elevated U waves showed fusion with the T waves, resulting in a combination wave which resembled a wide, elevated T wave. This effect is explained on the basis of change in repolarization velocity seen in ventricular action potentials. Norepinephrine infusion caused decrease of heart rate and usually elevation of the T wave, but after atropine was given its effect became similar to that of epinephrine. Ectopic rhythms appeared after norepinephrine administration only at high blood pressure levels and at low heart rates, while after epinephrine administration they appeared at all rates. The differences between the effects of these two substances are attributed largely to partial counteraction of the direct effect of norepinephrine on the heart by reflex vagal excitation and sympathetic inhibition originating in the pressoreceptor areas.

There are no comments yet on this publication. Be the first to share your thoughts.


Seen <100 times

More articles like this

Effect of epinephrine and norepinephrine on the el...

on The American Journal of Cardio... May 1960

Effects of epinephrine and norepinephrine on serum...

on Experimental and clinical endo... December 1984

The effect of meals on the electrocardiogram in no...

on American Heart Journal Jan 01, 1946

The effect of amyl nitrite on the electrocardiogra...

on South African medical journal... Apr 26, 1969
More articles like this..